Alert archive / Maine / Special Weather Statements in 2021

Special Weather Statement, NWS Caribou, ME

August 7, 2021Aroostook County, Maine

NWS Caribou, ME issued this special weather statement at Aug 7, 2021, 3:59 PM EDT for Aroostook County, Maine. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 3:59 PM EDT (19:59 UTC)
Expired
Aug 7, 2021, 4:15 PM EDT
In force
16 min
Issued by
NWS Caribou, ME
Hail
0.25 in
Wind
40

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 72 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS81 KCAR 071959
SPSCAR

Special Weather Statement
National Weather Service Caribou ME
359 PM EDT Sat Aug 7 2021
 
MEZ002-072015-
Northeast Aroostook ME-
359 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of eastern Aroostook
County through 415 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Easton, or near Presque Isle, moving east at 35 mph.

HAZARD...Wind gusts to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor 
         damage to outdoor objects is possible.

Locations impacted include...
Presque Isle, Fort Fairfield, Mars Hill and Easton. 

This includes US Highway 1 near Presque Isle.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead 
to ponding of water on roadways. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 4663 6804 4676 6804 4679 6779 4658 6779
TIME...MOT...LOC 1958Z 269DEG 28KT 4668 6794 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

MStrauser

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:30 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 7, 2:30 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
230 PM EDT Sat Aug 7 2021

.SYNOPSIS...
A cold front will approach today and cross the area tonight.
High pressure will build north of the area Sunday then slide
into the Maritimes on Monday. A warm front will lift across the
region Monday night. High pressure will be to the southeast
Tuesday into Wednesday. Low pressure will cross the region
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
230 pm update...
Cold front has slipped south twd and is along the St. Lawrence
River as of 18z. Convective cells hv developed in the North
Woods and in swrn Quebec within the last hour as airmass has
destabilized. NAM Nest suggests storm wl move into nern part of
FA within the next 2-3 hours and showers/storms with front wl
follow around 00z this evng. Only minor chgs needed at this
time.

Prev discussion blo...
A cold front crossing the St. Lawrence Valley this morning will
push across the north this afternoon then continue toward the
Downeast region tonight. Some showers and thunderstorms are
expected along the front, mostly across the north late this
afternoon. Capes are tall but thin ranging from 300 J/KG on the
GFS to 1000 J/KG on the NAM. The NAM is likely a bit overdone.
Weak cape and weak shear do not favor widespread severe storms.
However, winds are strong aloft so any deep convection could
draw down some strong gusty winds in isolated locations. Also, a
bit of surface convergence will likely enhance convection a bit
along the front. Precipitable water is up near 1.7" which could
result in some heavy downpours which will be mentioned over
north central areas late today. Showers and thunderstorms along
the front will likely weaken this evening as the front pushes
into southern parts of our area. The front will begin to slow
down and stall near the coast early Sunday morning. A few
showers may linger along the front over the Downeast region late
tonight. High pressure pushing into the north will bring
partial clearing over the north late tonight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
A front stalled along the coast will remain through the day on
Sunday, keeping the main threat for showers and storms across
Coastal Downeast. Diurnal heating will lead to building
instability co-located with the surface boundary. Strong low
level lapse rates in addition to 500-700 J/kg MUCAPE will
support the diurnally-driven convective threat Sunday afternoon
and evening, and the chance for thunderstorms will persist into
the night Sunday night. Temperatures will be average for this
time of year.

The front will clear off into the Gulf of Maine Sunday night
into Monday as high pressure slides into the region. Plenty of
moisture will remain across the forecast area, and patchy fog
will remain a threat Monday morning. Guidance is in better
agreement with the placement of showers on Monday, highlighting
the Central Highlands and interior Downeast as the most likely
areas for rain. These showers will be convective in nature,
developing through the afternoon and early evening hours.
Seasonal temperatures are expected.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A warm front will lift northwards Monday night into Tuesday,
increasing the threat for rain across the St. John Valley on
Tuesday. This will put the forecast area in the warm sector of
the surface low to the west. Moist southerly flow within the
warm sector will fuel the atmosphere, and in combination with
modest CAPE across the north, diurnally-driven thunderstorms are
possible Tuesday afternoon.

Southerly to southeasterly flow will keep advecting moisture
into the area through mid-week. High dewpoints and light winds
each night this upcoming week will bring the return of fog every
morning, especially in river valleys and over the Gulf.
Temperatures through mid-week will sit just above average for
this time of year, limited only by the southeasterly flow versus
the more favorable southwesterly flow necessary for more extreme
high temperatures.

Guidance is divided on the timing of the next cold front, with
most agreement being sometime during the day on Thursday. Recent
runs of the GFS bring the front through as late as early Friday
morning. This front will shift flow to out of the southwest,
which will introduce warm air advection that will lead to high
temperatures well above average.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: VFR this afternoon with potential for brief MVFR in
showers/storms at northern terminals through 02z. Expect cigs
drop to low MVFR along cold front moving through overnight
before rebounding to VFR after 06z.

Downeast terminals likely to see MVFR/IFR cigs and fog settle in
after 04z tonight before gradually improving after daybreak.

SHORT TERM:
Sunday: VFR north. MVFR Downeast in rain showers. Light NE
wind.

Sunday night: Mainly VFR, possible IFR in patchy fog. Light ENE
wind. Chance for thunderstorms across southern terminals.

Monday: Locally IFR early in patchy fog Downeast. Otherwise,
VFR. Light SE wind.

Monday night: Mainly VFR, MVFR/IFR in patchy fog. Light S wind.

Tuesday: MVFR/IFR in patchy fog early. Otherwise, MVFR in north
due to rain showers and VFR in the south. S wind 5-10 kts.

Tuesday night: MVFR in north due to rain showers and VFR in the
south. Possible IFR in patchy fog. Light S wind.

Wednesday: VFR/MVFR due to rain showers. S winds 5-10 kts.

&&

.MARINE...
NEAR TERM:
Wind and seas will be below SCA today and tonight. Fog and mist
will likely limit visibilities a bit over the ocean.

SHORT TERM: Winds and seas below SCA conditions to the end of
the period. Warm, humid air over the waters will result in mist
and fog over the ocean during the nights and early mornings
during this period, reducing visibilities.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Bloomer/Farrar
Short Term...AStrauser
Long Term...AStrauser
Aviation...Bloomer/Farrar/AStrauser
Marine...Bloomer/Farrar/AStrauser
Hazardous weather outlook, Aug 7, 3:23 AM EDT, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
323 AM EDT Sat Aug 7 2021

MEZ001>006-010-011-015>017-029>032-080730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
323 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-080730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
323 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 7, 3:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
359 PM EDT Sat Aug 7 2021

MEZ002-072015-
Northeast Aroostook ME-
359 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of eastern Aroostook
County through 415 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Easton, or near Presque Isle, moving east at 35 mph.

HAZARD...Wind gusts to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Presque Isle, Fort Fairfield, Mars Hill and Easton.

This includes US Highway 1 near Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to ponding of water on roadways. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4663 6804 4676 6804 4679 6779 4658 6779
TIME...MOT...LOC 1958Z 269DEG 28KT 4668 6794

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MStrauser

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:13 PM EDTSpecial Weather StatementCAR17 min
Aug 7, 5:15 PM EDTSpecial Weather StatementCAR15 min
Aug 7, 7:08 PM EDTSpecial Weather StatementCARPenobscot37 min
Aug 7, 7:45 PM EDTSpecial Weather StatementCARPenobscot45 min

Nearby

Special Weather Statements in Maine, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.